Thank you for your inquiry.
There is actually no standard method or consensus protocol in dealing with a patient such as you present. The management of such patient depends solely on clinical judgment and the assessment of risk/benefit ratio regarding each antibiotic you have mentioned.
However, I would be less concerned than you are about readministration of antibiotics he has taken previously. In specific, I would have no concern about readministering doxycycline, and normally would interpret the previous administration of Bactrim without difficulty as an indication that he would be able to take Bactrim again. Therefore I do not think he is at any greater risk in regards to the administration of Bactrim than anyone in the population as a whole, and would personally not be concerned about readministering this drug.
In addition, although one is reluctant to use quinolones in a patient who is 69 years old because of the possibility of tendon rupture, we oftentimes give this drug to such patients with a warning to discontinue the medication should any signs of tendonitis or myalgia appear. Thus, you have at least three categories of antibiotics which, at least in my opinion, have only a small risk associated with their administration.
Also, you are quite right in that skin testing may not be predictive of certain reactions, but penicillin skin testing is reasonably trustworthy in predicting IgE mediated events, and your patient had hives which could well have been IgE mediated. Thus using benzylpenicilloyl polylysine and penicillin G, one can get a fairly good notion as to whether or not your patient remains allergic to penicillin. You did not mention how long ago the urticaria developed, and in many cases, penicillin allergy subsides with time. In fact, as you know, statistically, the majority of people who report penicillin allergy can receive this drug without difficulty. Thus, you might consider penicillin skin testing, and then, if the tests were negative, readminister this drug in a graded manner while under observation in your office.
It is true that bradycardia while on azithromycin is troublesome, but normally the arrhythmias associated with azithromycin are due to prolongation of the QT interval and are much more pronounced. Nonetheless, of the drugs you mentioned, I would be less likely to use a macrolide than any of those mentioned above.
In summary, I think you have reasonably good options as far as future antibiotic administration is concerned. Although one certainly cannot guarantee in any way that there will not be a reaction to the administration of any antibiotic, I do not think that the patient is at increased statistical risk (above that seen in the general population as a whole) with the administration of doxycycline or trimethoprim/sulfamethoxazole. And you could also consider skin testing to penicillin, and if negative, doing an in-office graded challenge to this beta-lactam. Finally, although there is increased risk, as mentioned, in the administration of a quinolone in patients who are 65 years of age, we often, faced with a situation such as you present, do so with careful monitoring.
Thank you again for your inquiry and we hope this response is helpful to you.
Phil Lieberman, M.D.